Tecfidera Side Effects
If you are receiving treatment with Tecfidera and experience fever, persistent vomiting, or difficulty breathing, contact your healthcare provider right away. Dangerous problems can occur with this prescription medication, so it is important to know which reactions require urgent medical treatment. Some of the other possible side effects of Tecfidera include nausea, diarrhea, and abdominal (stomach) pain.
Just like any medicine, Tecfidera™ (dimethyl fumarate) can cause side effects. However, not everyone who takes the medication will have problems. In fact, most people tolerate it quite well. If side effects do occur, in most cases, they are minor and either require no treatment or are treated easily by you or your healthcare provider.
(This article covers many, but not all, of the possible side effects with Tecfidera. Your healthcare provider can discuss a more complete list with you.)
Tecfidera has been studied extensively in clinical trials. In these studies, the side effects that occurred in a group of people taking the drug were documented and compared to those that occurred in a similar group of people taking a placebo (a "sugar pill" with no active ingredients). As a result, it was possible to see what side effects occurred, how often they appeared, and how they compared to the placebo.
In these studies, the most common Tecfidera side effects included:
- Flushing (redness, warmth, itching, or burning sensations) -- in up to 40 percent of people
- Abdominal (stomach) pain -- up to 18 percent
- Diarrhea -- up to 14 percent
- Nausea -- up to 12 percent
- Vomiting -- up to 9 percent
- Itching -- up to 8 percent
- Rash -- up to 8 percent.
Other common reactions, occurring in 2 percent to 6 percent of people, included:
- The presence of albumin (a protein) in the urine, which could be a sign of kidney damage
- Redness of the skin
- Heartburn or indigestion
- Increased liver enzymes
- A decrease in white blood cell counts.